Nebraska, 2022Drought in Nebraska, December 1 to 31, 2022
December 1 to 31, 2022 · NWS LBF · 27 events in 26 counties and zones
A couple of potent weather systems brought decent precipitation to western and north central Nebraska in December. Rain and snow was reported with a system on December 13th with a second system bringing precipitation to the region December 29th.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of potent weather systems brought decent precipitation to western and north central Nebraska in December. Rain and snow was reported with a system on December 13th with a second system bringing precipitation to the region December 29th. Valentine reported 2.22 inches of precipitation for the month which was their all time record wettest December on record. Precipitation totals across most of western and north central Nebraska were between an inch and two inches for the month. Locations in the far southwestern Panhandle and eastern Nebraska Panhandle, reported between a quarter and around a half an inch for the month. Drought conditions improved the most in the northwestern Sandhills and portions of north central Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 30, 10:55 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Nov 30, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1055 PM CST Wed Nov 30 2022
...06Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 249 PM CST Wed Nov 30 2022
KEY MESSAGES...
- Temperatures warming up Thursday.
- Strong winds possible Friday into Friday evening behind a cold
frontal passage
- Falling afternoon temperatures expected Friday behind the cold
front
- A slight chance for light snow Friday across the far northwest
Sandhills
_ Still monitoring the potential for light snow Monday into
Tuesday
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 249 PM CST Wed Nov 30 2022
For tonight, surface high pressure will move east into the Midwest,
with a brisk return of southerly winds 10 to 20 mph. Lows reach the
mid teens to lower 20s. Wind chills as low as the low single digits.
A transitory upper level ridge will move across the region Thursday
as an upper trough moves from the Pacific Northwest into portions of
the Great Basin. A warm front will lift into central SD bringing
warm air advection and much warmer temperatures. Kept highs near
previous forecast from the upper 40s to lower 50s, as existing
snow cover affects highs.
The upper trough will cross the Rockies Thursday night, driving as
cold front southward through northeast WY and northwest SD. Lows
not as cold ranging in the 20s.
.LONG TERM...(Friday through Wednesday)
Issued at 249 PM CST Wed Nov 30 2022
By Friday, the upper trough will begin moving into the Northern and
Central Plains. A cold front will move quickly southeast through the
forecast area. Models are now faster with the cold front passage,
which will result in mid morning highs across the northwest
Sandhills and noon to early afternoon highs across the southeast.
Highs from the upper 30s northwest to near 50 southwest may be
optimistic, as falling afternoon temperatures occur. Will see strong
winds behind the front late Friday afternoon and evening. The GFS
bufkit sounding shows H80 winds near 50 kts, supportive of wind
gusts to around 40 mph possible.
Colder Saturday as the upper trough and cold front move east
through the Great Lakes and Midwest. Highs from 35 to 45 with a
breezy southwest wind in the afternoon.
Warming up Sunday with nearly zonal flow aloft. Highs Sunday
warming to the low 40s to lower 50s. An upper trough will
deepen across the Great Basin Sunday night with a large area
of deep low pressure across Canada, centered over Hudson Bay. The
main upper trough over Canada will drop southward as a
disturbance from the Central Rockies crosses the region Monday
into Tuesday. The current forecast is dry, however there is a low
potential for light snow we will continue to monitor. A cold front
early Monday to bring colder temperatures. Highs by next Tuesday
only forecast to reach the mid 20s northeast to near 40 far
southwest. Moderating temperatures to follow next Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1050 PM CST Wed Nov 30 2022
VFR conditions will continue through the forecast period. Gusty
surface winds at VTN will linger through early Thursday morning.
Wind shear will also be prevalent at both terminals until just
prior to sunrise. Only passing high clouds above 20k feet AGL are
expected.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...NMJ
Hazardous weather outlook, Nov 30, 2:51 PM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
251 PM CST Wed Nov 30 2022
NEZ004>010-022>029-035>038-056>059-069>071-094-012100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
251 PM CST Wed Nov 30 2022 /151 PM MST Wed Nov 30 2022/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong gusty winds are possible behind a cold front Friday afternoon
into the evening. Wind gust as strong as 40 mph possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Boyd
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Boyd forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions remained unchanged across Boyd County in December. The cooperative observer at Lynch reported 1.58 inches of precipitation for the month.
Drought, Holt
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Holt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Drought conditions remained unchanged across Holt County in December. Most of the county was experiencing severe (D3) drought. In southeastern Holt County, exceptional (D4) drought was occurring. The cooperative observer at Atkinson 3SW reported 1.43 inches of precipitation in December. This was 0.87 inches above the normal of 0.56 inches. The cooperative observer at O'Neill reported 1.52 inches of precipitation for December. This was 0.81 inches above the normal of 0.71 inches.
Drought, Wheeler
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across far southwestern Wheeler County through the end of December. Across the remainder of the county, extreme (D3) drought conditions persisted through the end of the month. The cooperative observer at Bartlett 1W reported 0.88 inches of precipitation for December. This was 0.05 inches above the normal of 0.83 inches.
Drought, Garfield
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Garfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over southern portions of Garfield County through the end of December. Across the remainder of Garfield county, extreme (D3) drought conditions continued through the end of the month. The cooperative observer at Ericson 8WNW reported 1.09 inches of precipitation in December. This was 0.40 inches above the normal of 0.69 inches. The cooperative observer at Burwell reported 0.34 inches of precipitation in December. This was 0.37 inches below the normal of 0.71 inches.
Drought, Keya Paha
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Keya Paha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted over the eastern three quarters of Keya Paha County through the end of December. Drought conditions improved from extreme (D3) drought to severe (D2) drought over the western quarter of the county by the end of the month. The cooperative observer at Springview 2NW reported 2.36 inches of precipitation in December. This was 2.00 inches above the normal of 0.36 inches.
Drought, Rock
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Across the southern 2/3rds of Rock County, extreme (D3) drought conditions persisted through the end of December. Over the northern third of Rock County, exceptional (D4) drought conditions continued through the end of the month.
Drought, Brown
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Across far northwestern and far southeastern Brown County, extreme (D3) drought conditions persisted through the end of December. Across the remainder of the county, exceptional (D4) drought conditions continued through the end of the month. The cooperative observer at Ainsworth reported 1.36 inches of precipitation for December. This was 0.79 inches above the normal of 0.57 inches. The cooperative observer at Elsmere 9ENE reported 1.56 inches of precipitation for December. This was 0.85 inches above the normal of 0.71 inches.
Drought, Loup
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Loup forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted over all of Loup County through the end of December.
Drought, Blaine
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Blaine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through the end of December. The cooperative observer at Purdum reported 0.95 inches of precipitation for December. This was 0.30 inches above the normal of 0.65 inches.
Drought, Custer
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Custer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Across far southern Custer County, severe (D2) drought conditions persisted through the end of December. Over the remainder of Custer County, extreme (D3) drought conditions persisted through the end of the month. At the Broken Bow Airport, 1.04 inches of precipitation was reported for December. This was 0.67 inches above the normal of 0.37 inches. The cooperative observer at Callaway 8WSW reported 1.05 inches of precipitation in December. The cooperative observer at Anselmo 2WSW reported 0.76 inches of precipitation for December. This was 0.08 inches above the normal of 0.68 inches.
Drought, Eastern Cherry
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Over far southeastern Cherry County, exceptional (D4) and extreme (D3) drought conditions persisted through the end of December. Over northeastern Cherry county, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of the month. The cooperative observer at Valentine Lakes NWR reported 1.24 inches of precipitation in December. This was 0.98 inches above the normal of 0.26 inches. At the Valentine airport, 2.22 inches of precipitation fell in December. This was 1.79 inches above the normal of 0.43 inches.
Drought, Thomas
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted over all of Thomas County through the end of December.
Drought, Logan
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across all of Logan County through the end of December. The cooperative observer at Stapleton 5W reported 0.90 inches of precipitation for December. This was 0.22 inches above the normal of 0.68 inches.
Drought, McPherson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted over all of McPherson county through the end of December.
Drought, Lincoln
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions persisted from west central and southwestern Lincoln County into central and south central portions of the county in December. Extreme (D3) drought conditions persisted over far northern portions of Lincoln County through the end of the month. Over the eastern quarter of Lincoln County extreme (D3) drought conditions continued through the end of the month with the exception of a small area of severe (D2) drought conditions over far northeastern Lincoln County. The cooperative observer at Wallace 2W reported 1.80 inches of precipitation in December. This was 1.31 inches above the normal of 0.49 inches. The cooperative observer at Hershey 5SSE reported 1.35 inches of precipitation for the month. This was 1.06 inches above the normal of 0.29 inches. At the North Platte Airport, 1.40 inches of precipitation fell. This was 0.95 inches above the normal of 0.45 inches. The cooperative observer at Brady reported 1.28 inches of precipitation for December.
Drought, Frontier
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Frontier forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over far eastern portions of Frontier County in December. Over central portions of the county, extreme (D3) drought conditions were present. Over the western third of the county, exceptional (D4) drought conditions were present. The cooperative observer at Curtis reported 1.40 inches of precipitation in December. This was 0.91 inches above the normal of 0.49 inches. The cooperative observer at Eustis 2NW reported 1.53 inches of precipitation for December. This was 0.82 inches above the normal of 0.71 inches.
Drought, Hayes
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hayes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions persisted through the end of December over all of Hayes County. The cooperative observer at Hayes Center reported 1.59 inches of precipitation in December. This was 1.11 inches above the normal of 0.48 inches.
Drought, Western Cherry
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over south central, southwestern, central and north central portions of Cherry county in December. Across far western Cherry county, moderate (D1) drought conditions persisted. Across a small portion of northwestern Cherry county, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of the month.
Drought, Hooker
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Hooker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted over most of Hooker County through the end of December. Over far northwestern portions of the county, severe (D2) drought conditions persisted through the end of the month.
Drought, Grant
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across most of Grant County through the end of December. Across southeastern portions of Grant County, extreme (D3) drought conditions persisted through the end of the month.
Drought, Arthur
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Arthur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
Severe (D2) drought conditions remained unchanged over northwestern portions of Arthur County through the end of December. Over the remainder of the county, extreme (D3) drought conditions persisted through the end of the month. The cooperative observer at Arthur recorded 0.74 inches of precipitation for December. This was 0.41 inches above the normal of 0.33 inches.
Drought, Keith
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Keith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted over the northern third of Keith County through the end of December. Over the southern 2/3rds of the county, exceptional (D4) drought conditions persisted through the end of the month. The cooperative observer at Kingsley Dam reported 0.74 inches of precipitation in December. This was 0.33 inches above the normal of 0.41 inches. The cooperative observer at Ogallala reported 0.29 inches of precipitation in December. This was 0.11 inches below the normal of 0.40 inches.
Drought, Perkins
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Perkins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions persisted over all of Perkins County through the end of December.
Drought, Chase
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted over the southwestern half of Chase county in December. Over the northeastern half of the county, exceptional (D4) drought conditions persisted through the end of the month. The cooperative observer at Imperial reported 1.78 inches of precipitation for December. This was 1.39 inches above the normal of 0.39 inches. At the Imperial airport, 1.71 inches of precipitation fell. This was 1.48 inches above the normal of 0.23 inches.
Drought, Deuel
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Deuel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
Drought conditions improved from exceptional (D4) drought to extreme (D3) drought over central portions of Deuel county in December. Exceptional (D4) drought conditions persisted over far eastern Deuel county through the end of the month. The cooperative observer at Chappell reported 1.27 inches of precipitation for December.
Drought, Garden
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Garden forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over the northern half of Garden County in December. Extreme (D3) drought conditions persisted over the southern half of the county through the end of the month. The cooperative observer at Crescent Lakes NWR reported 0.76 inches of precipitation in December. This was 0.38 inches above the normal of 0.38 inches. The cooperative observer at Oshkosh reported 0.86 inches of precipitation in December. This was 0.50 inches above the normal of 0.36 inches. The cooperative observer at Oshkosh 8SW reported 0.97 inches of precipitation in December. This was 0.51 inches above the normal of 0.46 inches. The cooperative observer at Oshkosh 10NE reported 1.00 inches of precipitation for December.
Drought, Arthur
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Arthur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
Across far northern Sheridan county, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of December. For the remainder of the county, moderate (D1) drought conditions persisted through the end of the month. The cooperative observer at Gordon 6N reported 1.52 inches of precipitation in December. This was 1.02 inches above the normal of 0.50 inches. The cooperative observer at Ellsworth 2W reported 0.60 inches of precipitation for December. This was 0.30 inches above the normal of 0.30 inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, December 1 to 31, 2022$45 million · 3 events
- Drought in Missouri, December 1 to 31, 2022$12 million · 7 events
- Drought in Oklahoma, December 1 to 31, 202247 events
- Dust Storm and High Wind in Colorado, December 1 to 2, 202291 kt wind · 35 events
- Drought in California, December 1 to 31, 202231 events
- Drought in Florida, December 1 to 31, 202226 events
- Drought in Kansas, December 1 to 31, 202224 events
- Drought in Kentucky, December 1 to 19, 202222 events
- Drought in Oklahoma, December 1 to 31, 202222 events
- Drought in Nebraska, December 1 to 31, 202221 events
- Drought in Tennessee, December 1 to 13, 202220 events
- Drought in South Dakota, December 1 to 31, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072920, 1072921, 1072923, 1072924, 1072927, 1072933, 1072938, 1072940, 1072998, 1073002, 1073037, 1073063, 1073374, 1073375, 1073383, 1073395, 1073397, 1073052, 1073064, 1073065, 1073376, 1073377, 1073378, 1073400, 1073402, 1073403, 1073404.